Minnesota, 2012

Hail in Minnesota, June 19, 2012

June 19, 2012 · NWS FGF · 8 events in 1 county or zone

Late in the afternoon of the 19th, an area of surface low pressure was located over east central South Dakota, with a warm front extending to its east across southern Minnesota. The elevated warm front was located across west central Minnesota, where showers and thunderstorms kept flaring up.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Late in the afternoon of the 19th, an area of surface low pressure was located over east central South Dakota, with a warm front extending to its east across southern Minnesota. The elevated warm front was located across west central Minnesota, where showers and thunderstorms kept flaring up.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 19, 2:07 PM CST, 8 minutes earlier.

Area forecast discussion, Jun 19, 2:07 PM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
307 PM CDT TUE JUN 19 2012

.SHORT TERM (TONIGHT-FRIDAY)...MAIN CONCERN WILL CONTINUE TO BE
SEVERE AND HEAVY RAIN CHANCES ACROSS THE SOUTHEAST FORECAST AREA
THIS EVENING. 700MB-850MB WARM FRONTS HAVE BEEN BASICALLY
STATIONARY MOST OF THE DAY...AND SFC WARM FRONT HAS STALLED ACROSS
CENTRAL MINNESOTA. WILL NEED TO SHIFT PREVIOUS THINKING A BIT
SOUTH. THUNDERSTORMS CONTINUE TO DEVELOP ACROSS THE SOUTHERN FA
ALONG THE 700MB WARM FRONT. MARGINALLY SEVERE STORMS WILL BE
POSSIBLE HERE THROUGH THE AFTERNOON HOURS GIVEN STRONG DEEP LAYER
SHEAR. 12Z ECMWF HANDLING THE CURRENT SITUATION BEST AND WILL
FOLLOW FOR DETAILS. 15Z RAP/HRRR RAISE CONFIDENCE IN ECMWF
SOLUTION. LATEST ANALYSIS INDICATES WEAK PRESSURE FALLS ACROSS THE
SOUTHERN RED RIVER VALLEY. TAKING ALL OF THE ABOVE IN
ACCOUNT...THINKING SFC WARM FRONT MAY LIFT A BIT MORE NORTH...BUT
NOT MUCH. THUNDER DEVELOPMENT EXPECTED JUST SOUTH OF THE FA BY
LATE AFTERNOON (ALONG WARM FRONT)...ALONG WITH GREATEST SEVERE
THREAT. ADDITIONAL SEVERE DEVELOPMENT SEEMS LIKELY INTO THE COOL
SECTOR AS 850MB WINDS AND WARM AIR ADVECTION INCREASE. THIS
ACTIVITY WOULD AFFECT MAINLY GRANT...OTTERTAIL...AND WADENA
COUNTIES. THIS SCENARIO SIMILAR TO WHAT OCCURRED ON FATHERS DAY.
850MB LOW WILL THEN TRACK FROM THE SOUTHERN RED RIVER VALLEY TO
KPKD FROM 00Z TO 06Z...WITH STRONG THUNDERSTORMS REMAINING
POSSIBLE ALONG AND SOUTH OF THIS LINE. HEAVY RAIN ALSO POSSIBLE
GIVEN POSSIBLE TRAINING AND PWATS AROUND 1.75 INCHES. TO THE
NORTH...SCATTERED SHOWERS REMAIN POSSIBLE AS 700MB WARM FRONT
LIFTS NORTH THROUGH THE EVENING...WITH BEST CHANCES ACROSS THE NW
FA. TRENDED POPS/WX ACCORDINGLY.

UPPER LEVEL TROUGH WILL PASS THROUGH THE FA ON WEDNESDAY...WITH
NORTHWEST FLOW ALOFT THURSDAY INTO FRIDAY. COLD AIR ALOFT WILL
LEAD TO SCATTERED SHOWERS/THUNDER MAINLY DURING THE AFTERNOON
HOURS WEDNESDAY AND THURSDAY. HIGH PRESSURE SHOULD LEAD TO MOSTLY
DRY WX ON FRIDAY. TEMPERATURES NEAR OR SLIGHTLY BELOW NORMAL
VALUES.

.LONG TERM (FRIDAY NIGHT-TUESDAY)...GFS/ECMWF IN REASONABLE
AGREEMENT...BOTH SHOWING NORTHWEST FLOW ALOFT BECOMING HIGHLY
AMPLIFIED BY EARLY NEXT WEEK AS RIDGE BUILDS ACROSS THE HIGH
PLAINS. BEST CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE FRIDAY
NIGHT AND EARLY SATURDAY AS A NORTHERN ROCKIES SURFACE LOW SLIDES
SOUTHEASTWARD ACROSS THE CENTRAL PLAINS. WILL KEEP HIGHEST POPS
ALONG THE ND/SD BORDER...TAPERING OFF TO LESS THAN 20 PERCENT
NORTH OF HWY 2. SUNDAY INTO EARLY NEXT WEEK WILL BE DRY AS SURFACE
RIDGE DOMINATES THE REGIONAL WEATHER PATTERN. TEMPERATURES THROUGH
THE PERIOD WILL BE NEAR SEASONAL NORMALS WITH HIGHS IN THE UPPER
70S TO NEAR 80 DEGREES AND LOWS IN THE 50S AND LOWER 60S.

&&

.AVIATION...DIFFICULT TAF FORECAST THE NEXT 6 TO 12 HOURS. HIGH
RESOLUTION MODELS SHOW TWO AREAS OF CONVECTION LATER THIS
AFTERNOON AND EVENING. THE FIRST DEVELOPS NEAR THE ND/SD/MN BORDER
AREA AND MOVES NORTHEASTWARD TOWARD KBJI AND THE SECOND PROPAGATES
ACROSS NORTHERN ND. BEST CHANCES FOR THUNDER WILL BE AT
KDVL/KBJI/KFAR AND HIGHLIGHTED THIS THREAT WITH TEMPO GROUPS.
REMOVED MVFR CEILINGS THIS AFTERNOON...BUT MODELS STILL SUGGEST
LOWER CLOUD HEIGHTS THIS EVENING AND OVERNIGHT. CONFIDENCE IS
LOW...SO FUTURE AMENDMENTS ARE LIKELY. LIGHT EAST-NORTHEAST WIND
WILL SHIFT TO THE NORTHWEST OVERNIGHT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

TG/ROGERS
Hazardous weather outlook, Jun 19, 4:41 AM CST, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
541 AM CDT TUE JUN 19 2012

MNZ001>009-013>017-022-023-NDZ006>008-014>016-024-026>030-038-039-
049-052-054-201045-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-
EASTERN WALSH-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-
CASS-RANSOM-SARGENT-WESTERN WALSH-
541 AM CDT TUE JUN 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND A FEW THUNDERSTORMS WILL OCCUR TODAY INTO THIS
EVENING. NO SEVERE WEATHER IS ANTICIPATED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE SEVERAL CHANCES FOR A FEW SHOWERS AND THUNDERSTORMS
THROUGH LATE IN THE WEEK BUT NO SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MNZ024-027>032-040-NDZ053-201045-
HUBBARD-WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL-
EAST OTTER TAIL-WADENA-GRANT-RICHLAND-
541 AM CDT TUE JUN 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MID AFTERNOON INTO
EARLY EVENING FOR LOCATIONS SOUTH AND EAST OF A BEMIDJI TO
FARGO TO WAHPETON LINE. LARGE HAIL IS THE MAIN THREAT. LOW
PRESSURE WILL MOVE NORTHEAST AND BE NEAR WHEATON AND FERGUS FALLS
BY EARLY EVENING. WARM AND MOIST UNSTABLE AIR WILL MOVE NORTH INTO
WEST CENTRAL MINNESOTA THIS AFTERNOON AND EVENING SETTING THE
STAGE FOR POSSIBLE SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE SEVERAL CHANCES FOR A FEW SHOWERS AND THUNDERSTORMS
THROUGH LATE IN THE WEEK BUT NO SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

DTR

In the hours before

Special weather statement, Jun 19, 11:26 AM CST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1226 PM CDT TUE JUN 19 2012

MNZ024-028-031-032-191815-
EAST BECKER MN-EAST OTTER TAIL MN-HUBBARD MN-WADENA MN-
1226 PM CDT TUE JUN 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BECKER...
NORTHEASTERN OTTER TAIL...NORTHERN WADENA AND SOUTHERN HUBBARD
COUNTIES UNTIL 115 PM CDT...

AT 1220 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A THUNDERSTORM 9 MILES WEST OF MENAHGA...OR 27 MILES EAST OF DETROIT
LAKES...MOVING TO THE NORTHEAST AT 55 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THE STORM...ALONG WITH FREQUENT LIGHTNING.

THE STORM WILL BE NEAR...
PARK RAPIDS AND HUBBARD AROUND 1235 PM CDT.
HUNTERSVILLE AROUND 1240 PM CDT.
EMMAVILLE AND DORSET AROUND 1245 PM CDT.
NEVIS AND BADOURA AROUND 1250 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4680 9466 4680 9477 4671 9478 4654 9524
      4690 9544 4720 9466 4705 9465
TIME...MOT...LOC 1726Z 244DEG 47KT 4675 9518

HOPKINS
Special weather statement, Jun 19, 1:28 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
228 PM CDT TUE JUN 19 2012

MNZ002-003-022-023-027-028-192030-
CLAY MN-EAST BECKER MN-MAHNOMEN MN-NORMAN MN-SOUTH CLEARWATER MN-WEST
BECKER MN-
228 PM CDT TUE JUN 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CLEARWATER...BECKER...
NORTHEASTERN CLAY...EXTREME SOUTHEASTERN NORMAN AND SOUTHERN MAHNOMEN
COUNTIES UNTIL 330 PM CDT...

AT 225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 6 MILES WEST OF LAKE PARK...OR 19 MILES WEST OF DETROIT
LAKES...MOVING TO THE NORTHEAST AT 45 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THE STORM...ALONG WITH FREQUENT LIGHTNING.

THE STORM WILL BE NEAR...
AUDUBON AROUND 235 PM CDT.
DETROIT LAKES AND WESTBURY AROUND 240 PM CDT.
RICHWOOD...OGEMA AND CALLAWAY AROUND 245 PM CDT.
WHITE EARTH...WAUBUN AND ROCHERT AROUND 250 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4750 9521 4691 9520 4674 9626 4709 9632
TIME...MOT...LOC 1928Z 244DEG 47KT 4690 9618

HOPKINS

The radar

The Fargo/Grand Forks radar (KMVX), 123 km away, was scanning. The volume nearest the first event began at 20:16 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Becker

When
June 19, 2:15 PM CST
Where
Becker County, 2.46 mi WSW of Audubon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.860, -96.020

Very strong winds accompanied the hail and tore a few shingles off the roof of a house.

Hail, Becker

When
June 19, 2:19 PM CST
Where
Becker County, 0.84 mi SW of Detroit Lakes
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
46.810, -95.840

Quarter size hail fell.

Hail, Becker

When
June 19, 2:24 PM CST
Where
Becker County, 0.84 mi SW of Detroit Lakes
Measured
1.75 in hail
Reported by
Public
Coordinates
46.810, -95.840

The report was made via Facebook.

Hail, Becker

When
June 19, 2:25 PM CST
Where
Becker County, Detroit Lakes Arpt
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
46.820, -95.880

The hail fell at the Detroit Lakes airport.

Hail, Becker

When
June 19, 2:25 PM CST
Where
Becker County, 0.69 mi S of Detroit Lakes Arpt
Measured
2.5 in hail
Reported by
Public
Coordinates
46.810, -95.880

The hail fell at Long Lake.

Hail, Becker

When
June 19, 2:30 PM CST to 2:40 PM CST
Where
Becker County, 2.8 mi S of Rochert
Measured
1.75 in hail
Reported by
Public
Coordinates
46.860, -95.730

The hail fell at Pickeral Lake.

Hail, Becker

When
June 19, 2:36 PM CST
Where
Becker County, 3.11 mi SSE of Rochert
Measured
1.75 in hail
Reported by
Public
Coordinates
46.860, -95.690

The report was made via Facebook.

Hail, Becker

When
June 19, 3:10 PM CST
Where
Becker County, 2.35 mi E of Two Inlets
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.050, -95.170

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 378951, 378384, 378385, 378386, 378388, 378389, 378390, 378955.